Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 57, NWS Raleigh, NC

November 15, 2008Johnston County, Sampson County, North Carolina

NWS Raleigh, NC issued this tornado warning at Nov 15, 2008, 2:28 AM EST for Johnston County, Sampson County, North Carolina. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2008, 2:28 AM EST (07:28 UTC)
Expired
Nov 15, 2008, 3:15 AM EST
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 2:45 AM ESTTORNADO 15 Ne Spivey'S Corner, NCTHE TORNADO INITIALLY TOUCHED DOWN JUST OFF NOAH ROAD, WHERE THERE WERE SEVERAL UPROOTED TREES. IT CROSSED WOOD CROSSROADS, PRODUCING SIGNIFICANT ROOF DAMAGE TO ONE DOUBLE-WIDE MOBILE HOME AND TEARING THE PORCH OFF A SUBSTANTIAL BRICK SINGLE LEVEL HOME. THE TO
Nov 15, 2:48 AM ESTTORNADO4 Ese Benson, NCDAMAGE TO HOUSE AT WOODS CROSSROADS AND FIVE POINTS ROADS. BARN ALSO DESTROYED AND TREES DOWN. TIME EST BY LAW ENFORCEMENT AND RADAR.
Nov 15, 3:00 AM ESTTORNADO5 Ese Smithfield, NCCOUNTY OFFICIALS REPORT DAMAGE IN SEVERAL LOCATIONS ACROSS JOHNSTON COUNTY. UNKNOWN NUMBER OF INJURIES REPORTED. RESCUE OPERATIONS IN PROGRESS.
Nov 15, 3:03 AM ESTTORNADO 02 S Pine Level, NCTHE TORNADO TRACKED FOR THREE MILES, INITIALLY TOUCHING DOWN NEAR DAUGHTRY ROAD SOUTH OF US HWY 70 AND FINALLY LIFTING ALONG COUNTRY STORE ROAD. A TRAVEL TRAILER WAS OVERTURNED AND SEVERAL HOMES SUFFERED SIGNIFICANT LOSS OF SHINGLES AND SIDING. THREE HOMES ALS
Nov 15, 3:10 AM ESTTORNADOKenly, NCLAW ENFORCEMENT OFFICIALS REPORT DAMAGE IN KENLY FROM THE TORNADO.
Nov 15, 3:12 AM ESTTORNADO 2Kenly, NC*** 1 FATAL, 2 INJ *** AT LEAST 10 HOMES WERE SEVERELY DAMAGED TO DESTROYED IN THE KENLY AREA NEAR THE INTERSECTION OF SCOTT ROAD AND BRIDGERS ROAD. CARS HAVE BEEN OVERTURNED. AS THE TORNADO CROSSED SCOTT ROAD, A DOUBLE-WIDE MOBILE HOME WAS REMOVED FROM ITS FO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 12:24 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 150728
TORRAH
NCC101-163-150815-
/O.NEW.KRAH.TO.W.0057.081115T0728Z-081115T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
228 AM EST SAT NOV 15 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 AM EST

* AT 224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER SPIVEYS CORNER...OR 17 MILES NORTHWEST OF CLINTON...
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON GROVE...
  FOUR OAKS...
  SMITHFIELD...
  PINE LEVEL...SELMA...
  MICRO...
  KENLY...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST SATURDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3518 7864 3519 7864 3525 7861 3532 7854
      3535 7854 3567 7825 3561 7813 3560 7812
      3558 7807 3531 7827 3528 7831 3527 7830
      3509 7844
TIME...MOT...LOC 0728Z 214DEG 45KT 3523 7851

$$

JFB
2 follow-up statements
000 
WWUS52 KRAH 150743
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 AM EST SAT NOV 15 2008

NCC163-150750-
/O.CAN.KRAH.TO.W.0057.000000T0000Z-081115T0815Z/
SAMPSON NC-
240 AM EST SAT NOV 15 2008

...THE TORNADO WARNING FOR NORTHWESTERN SAMPSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST SATURDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3532 7826 3528 7832 3525 7842 3526 7849
      3532 7854 3535 7854 3567 7825 3561 7813
      3560 7812 3558 7807
TIME...MOT...LOC 0740Z 213DEG 44KT 3535 7841

$$

NCC101-150815-
/O.CON.KRAH.TO.W.0057.000000T0000Z-081115T0815Z/
JOHNSTON NC-
240 AM EST SAT NOV 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EST FOR EASTERN
JOHNSTON COUNTY...

AT 238 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTH OF FOUR 
OAKS...OR 13 MILES SOUTH OF SMITHFIELD...MOVING NORTHEAST AT 50 MPH. 
THERE ARE TWO SEPARATE CIRCULATIONS DETECTED BY RADAR...BOTH IN 
EXTREME SOUTHEAST JOHNSTON COUNTY NEAR INTERSTATE 40 AND JUST NORTH 
OF THE SAMPSON COUNTY LINE. 

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS
AND EXTERIOR WALLS.

DAMAGE HAS BEEN REPORTED IN NORTHWEST SAMPSON COUNTY WITH THIS 
STORM. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST SATURDAY MORNING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3532 7826 3528 7832 3525 7842 3526 7849
      3532 7854 3535 7854 3567 7825 3561 7813
      3560 7812 3558 7807
TIME...MOT...LOC 0740Z 213DEG 44KT 3535 7841

$$

JFB
000 
WWUS52 KRAH 150758
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 AM EST SAT NOV 15 2008

NCC101-150815-
/O.CON.KRAH.TO.W.0057.000000T0000Z-081115T0815Z/
JOHNSTON NC-
256 AM EST SAT NOV 15 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM EST FOR EASTERN
JOHNSTON COUNTY...

AT 252 AM EST...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. THIS 
TORNADO WAS LOCATED NEAR FOUR OAKS...OR 8 MILES SOUTH OF 
SMITHFIELD...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL TRACK JUST
SOUTH OF INTERSTATE 95 AND APPROACH THE HIGHWAY 70 CORRIDOR BETWEEN 
SMITHFIELD AND PRINCETON...VERY CLOSE TO PINE LEVEL. THERE HAVE BEEN 
MULTIPLE REPORTS OF DAMAGE ACROSS NORTHERN SAMPSON AND SOUTHERN 
JOHNSTON COUNTY...INCLUDING DAMAGE TO HOMES. 

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SELMA...PINE LEVEL...
PRINCETON...MICRO AND KENLY.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS
AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM EST SATURDAY MORNING 
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3532 7826 3531 7834 3535 7846 3539 7850
      3567 7825 3561 7813 3560 7812 3560 7811
      3558 7807
TIME...MOT...LOC 0756Z 225DEG 39KT 3543 7831

$$

JFB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Nov 15, 1:25 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 15, 1:25 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 AM EST SAT NOV 15 2008

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTHWARD THROUGH THE AREA TONIGHT. A
STRONG COLD FRONT WILL APPROACH FROM THE EAST TONIGHT AND CROSS THE
AREA SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL REMAIN
NUMEROUS TO WIDESPREAD ACROSS THE REGION UNTIL THE FRONTAL PASSAGE
ON SATURDAY. MUCH COLDER AIR WILL FILTER INTO CENTRAL NORTH CAROLINA
BEHIND THE FRONT.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 1030 PM FRIDAY...
THE COASTAL FRONT HAS REALLY STRUGGLED TO MOVE INLAND THIS EVENING
WITH THE RESIDUAL WEDGE BEING MUCH MORE STUBBORN THAN THE MODELS
HAVE ADVERTISED (A KNOWN MODEL BIAS). AS OF 10 PM...THE FRONT IS
STILL LOCATED TO THE SOUTH OF THE CWA AND IS ROUGHLY POSITIONED JUST
NORTHWEST OF NEW BERN...JACKSONVILLE...AND WHITEVILLE BASED ON SFC
THETA-E AND SFC LI ANALYSIS. ACROSS CENTRAL NORTH CAROLINA...
TEMPERATURES HAVE BEEN HOLDING IN THE UPPER 50S IN THE TRIAD TO
LOWER 60S ELSEWHERE WITH DEWPOINTS A DEGREE OR TWO LOWER.

AFTER A GENERAL BREAK IN PRECIPITATION OVER THE PAST FEW
HOURS...HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO
MOVE BACK IN FROM THE SOUTHWEST ACROSS SOUTH CAROLINA. THIS
CONVECTION IS BEING GENERATED BY A DEAMPLIFYING SHORTWAVE AND
ASSOCIATED 120 KT UPPER LEVEL JET EJECTING NORTHEAST OUT OF THE
NORTHERN GULF OF MEXICO AND A AHEAD OF THE DEEPENING TROUGH OVER THE
CENTRAL STATES. THE THUNDERSTORM ACTIVITY IS ALL ELEVATED AS IT IS
LOCATED ON THE COOL SIDE OF THE BOUNDARY IN A STABLE SFC LAYER...AS
CAN BE SEEN ON THE 00Z GSO AND FFC SOUNDINGS. WEAK ELEVATED
INSTABILITY IS PRESENT AROUND 850 MB AS MID LEVEL LAPSE RATES BEGIN
TO STEEPEN AHEAD OF THE SHORTWAVE.

EXPECT PRECIPITATION TO INCREASE ACROSS THE REGION OVER THE NEXT
SEVERAL HOURS AS THE SHORTWAVE ENERGY CONTINUES TO QUICKLY MOVE
NORTHEAST. FOR THE NEXT SEVERAL HOURS...ANY THUNDERSTORM ACTIVITY
WILL REMAIN ELEVATED OVER THE MAJORITY OF CENTRAL NORTH CAROLINA.
DEEP LAYER SHEAR OF 45-55 KT IS SUPPORTIVE OF ELEVATED SUPERCELLS
BUT NO DAMAGING WIND OR TORNADO THREAT WILL OCCUR IN THE STABLE
LAYER. LARGE HAIL WOULD BE A THREAT...BUT THAT TOO WILL BE LIMITED
BASED ON THE DEEP MOIST ADIABATIC PROFILES.

THE THREAT OF SFC BASED STORMS INCREASE DURING THE EARLY MORNING
HOURS AS THE COASTAL FRONT CONTINUES TO SLOWLY PUSH INLAND IN
RESPONSE TO THE STRENGTHENING SOUTHERLY FLOW ASSOCIATED WITH THE
INCREASING PRESSURE GRADIENT. SFC BASED INSTABILITY OF 500-1000 J/KG
SHOULD SPREAD INLAND...CREATING A ENVIRONMENT MORE FAVORABLE FOR A
FEW STRONG TO SEVERE STORMS...ESPECIALLY IN CLOSE PROXIMITY TO THE
BOUNDARY. DAMAGING WINDS WILL BE THE MAIN THREAT AS THE LOW LEVEL
JET INTENSIFIES TO NEAR 50 KT. A BRIEF TORNADO CANNOT BE TOTALLY
RULED OUT ALONG THE WARM FRONT...BUT THE GENERALLY VEERED NATURE OF
THE SFC FLOW (WINDS MORE S-SW POST FRONT) WILL LIMIT THE OVERALL
POTENTIAL. BEST SEVERE POTENTIAL SHOULD BE IN THE SANDHILLS AND
COASTAL PLAIN THROUGH SUNRISE. TEMPERATURES WHICH HAVE BEEN HOLDING
STEADY WILL GRADUALLY RISE THROUGH DAYBREAK...WITH TEMPS NEAR 70
LIKELY IN THE SOUTHEAST COASTAL PLAIN.

THE WARM SECTOR SPREADS ACROSS MUCH OF THE AREA BY 12Z AS THE STRONG
COLD FRONT BEGINS TO MARCH IN FROM THE WEST. THE FRONT LOOKS TO
CLEAR THE WESTERN PIEDMONT BY LATE MORNING AND THE COASTAL PLAIN BY
LATE AFTERNOON. IMPRESSIVE DYNAMICS ASSOCIATED WITH THE HIGHLY
AMPLIFIED MID AND UPPER LEVEL TROUGH SHOULD SERVE TO FORCE A
CONVECTIVE LINE OF STORMS ALONG THE FRONT. DAMAGING STRAIGHT LINE
WINDS APPEAR TO BE THE BIGGEST THREAT DUE TO THE OVERWHELMING LINEAR
FORCING ALONG THE FRONT. HOWEVER...0-1KM SHEAR IS STILL SUFFICIENT
TO MAINTAIN THE POSSIBILITY OF AN EMBEDDED ISOLATED TORNADO. THE
BEST THREAT APPEARS TO BE OVER CENTRAL AND EASTERN PORTIONS OF THE
AREA WHERE THE GREATEST SFC BASED INSTABILITY SHOULD BE LOCATED DUE
TO THE LATER TIMING OF THE FRONT AND HIGHER CHANCES OF
DESTABILIZATION.

HIGH TEMPS SOMEWHAT TRICKY BASED ON FRONTAL TIMING. HAVE TRIMMED
BACK TEMPS IN THE FAR NW PIEDMONT DUE TO THE LATER EROSION OF THE
WEDGE. HIGHS 63 W TO 74 E. TEMPS/DEWPOINTS BEGIN TO QUICKLY DROP
POST FRONT AS COLD AIR ADVECTION KICKS IN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM FRIDAY...

SATURDAY NIGHT:
A POWERFUL NORTHERN STREAM TROUGH ALOFT -- NOW AMPLIFYING IN
NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL US -- WILL CROSS CENTRAL
NC SATURDAY NIGHT. MODELS CONTINUE TO PROG STRONG Q-VECTOR
CONVERGENCE (OWING TO DCVA AHEAD OF THE TROUGH) AND FGEN IN THE MID
AND UPPER LEVELS. HOWEVER... THE ASSOCIATED ASCENT WILL HAVE NO
MOISTURE TO WORK WITH AS PRECIPITABLE WATERS CRASH TO ONE HALF INCH
OR LESS OVERNIGHT. STRONG LOW LEVEL CAA SENDS LOW LEVEL THICKNESSES
TO A FORECAST MINIMUM IN THE 1305 TO 1315 METER RANGE BY 12Z
SUNDAY... SOME 80 METERS LOWER THAN SATURDAY. THE COLD ADVECTION
SHOULD KEEP A STEADY NW BREEZE (10 MPH WITH FEW GUSTS UP TO 20
POSSIBLE) UP OVERNIGHT. LOW TEMPERATURES BEHIND THE FRONT OVER THE
NORTHERN PLAINS THIS MORNING WITH SIMILAR THICKNESSES YIELDED LOWS
IN THE MIDDLE TO UPPER 30S. TAKING INTO ACCOUNT SOME AIRMASS
MODIFICATION... LOWS 40 NW TO 47 SE SEEM REASONABLE... AND IS IN
LINE WITH THE SIMILAR 12Z MAV/MET MOS.

SUNDAY AND SUNDAY NIGHT: SURFACE RIDGING WILL EXPAND INTO OUR
REGION FROM THE SOUTHWEST... AS HEIGHTS ALOFT RISE BEHIND THE
DEPARTING UPPER TROUGH. LOW LEVEL THICKNESSES ARE FORECAST TO BE
ABOUT 30 METERS/10 DEGREES BELOW AVERAGE... AND THIS EQUATES TO
HIGHS 50 OF 55 DEGREES. A NWRLY DOWNSLOPE WIND OF 15 TO 30 KTS AT
H85 AND THE INDICATION OF DRY ADIABATIC MIXING THROUGH H85 ON
FORECAST SOUNDINGS... YIELDS HIGHS A COUPLE OF DEGREES WARMER...
GENERALLY 53 TO 57 UNDER MOSTLY SUNNY SKIES. GIVEN THE RELATIVELY
DEEP MIXING AND STIFF H85 WINDS... A NORTHWESTERLY BREEZE OF 10 TO
15 MPH COULD GUST TO AROUND 25 MPH DURING THE AFTERNOON. SIMILAR LOW
LEVEL THICKNESSES TO SUNDAY MORNING BUT A LIGHT TO CALM WIND AND
CONTINUED CLEAR SKIES BENEATH THE RIDGE AXIS CENTERED OVER THE DEEP
SOUTH SUGGESTS LOWS 30 TO 35 DEGREES.

MONDAY: INCREASING LOWER TO MID LEVEL WAA AHEAD OF ANOTHER
AMPLIFYING TROUGH IN NWRLY FLOW ALOFT WILL LIKELY SPREAD INCREASING
MID LEVEL MOISTURE ACROSS OUR REGION MONDAY. SOUTHWESTERLY FLOW
AHEAD OF A SURFACE COLD FRONT ATTENDANT THE UPPER TROUGH SUGGESTS
HIGHS SHOULD BE ABOUT A CATEGORY WARMER THAN THOSE OF SUNDAY...
ABOUT 55 TO 60 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 245 PM FRIDAY...

AT KGSO...KRDU...AND KFAY...ONE HAS TO GO BACK TO MARCH 30 FOR THE
LAST DAY WHEN HIGHS DID NOT GET OUT OF THE 40S...AND TUESDAY IS A
DAY THERE STANDS A GOOD CHANCE OF THIS OCCURRING IN CENTRAL
NORTH CAROLINA AS THICKNESSES FALL COINCIDENT WITH A LONG-WAVE
TROUGH MOVING ACROSS THE STATE AND THE PRESENCE OF NORTHERLY
SURFACE FLOW. BOTH THE GFS AND THE ECMWF ARE CLOSE IN THE TIMING
OF THE TROUGH AND AT LEAST MODERATE...MAINLY CHANNELED VORTICITY
MOVING ACROSS THE STATE FROM LATE MONDAY NIGHT THROUGH TUESDAY. IN
GENERAL...THE GUIDANCE KEEPS THE FOCUS OF MID-LEVEL MOISTURE TO
THE NORTH OF CENTRAL NORTH CAROLINA...BUT JUST TO THE NORTH.
THICKNESSES ARE OBVIOUSLY COLD...AND THOUGH THE OVERALL AIR MASS
WILL BE DRY AND ANY PRECIPITATION LIKELY WOULD HAVE A VERY HARD
TIME MEASURING...WILL HAVE TO OBSERVE GUIDANCE TRENDS OVER THE
NEXT COUPLE OF DAYS OR SO TO ASSESS THE DEGREE OF MOISTURE ALOFT
AND THE STRENGTH OF MID-LEVEL SUPPORT. CURRENTLY...BOTH THE GFS
AND THE ECMWF ARE FOCUSING ON AVAILABLE MOISTURE PRIMARILY IN A
NARROW LAYER AROUND 700MB.

HEIGHTS BEGIN TO RISE QUICKLY LATE TUESDAY INTO WEDNESDAY. HOWEVER...
LIGHT WINDS EXPECTED AT THE SURFACE WITH FEW CLOUDS ANTICIPATED AT
THIS TIME SHOULD ALLOW OVERNIGHT LOWS TO FALL WELL INTO THE 20S ON
AVERAGE ACROSS CENTRAL NORTH CAROLINA TUESDAY NIGHT INTO WEDNESDAY
MORNING. TIMING OF SURFACE AND UPPER-LEVEL FEATURES THEN BEGINS TO
DIVERGE SOME LATE NEXT WEEK WITH THE 06Z GFS FASTER WITH THE
APPROACH AND PASSAGE OF A SURFACE COLD FRONT AND UPPER TROUGH
FRIDAY...WHILE THE ECMWF IS LATER...LATE FRIDAY INTO EARLY SATURDAY.
THE 12Z GFS HAS TRENDED SLOWER...MORE TOWARD THE ECMWF...THOUGH ONCE
AGAIN MOISTURE IS LIMITED THROUGHOUT THE OVERALL AIR MASS. WILL
CONTINUE TO KEEP THE FORECAST DRY FOR NOW ESPECIALLY OUT TO THE
SEVENTH DAY...THOUGH THICKNESSES ARE WARM. HIGHS SHOULD BE IN THE
50S FOR THURSDAY AND FRIDAY. BEYOND THIS PERIOD...THE LATEST GFS
HAS TRENDED TO A LESS AMPLIFIED SOLUTION WITH THE UPPER TROUGH IN
THE EASTERN CONUS WITH CORRESPONDINGLY HIGHER THICKNESSES AND
HEIGHTS. WHILE STILL ANTICIPATED TO BE BELOW NORMAL...TEMPERATURES
INTO NEXT WEEKEND MAY NOT BE QUITE AS COOL AS THOSE EXPECTED EARLY
IN THIS PART OF THE FORECAST.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 125 AM SATURDAY...

THE WARM FRONT HAS ADVANCED NORTHWESTWARD INTO THE TRIAD AS OF 06Z
WITH AN ESE WIND NOW REPORTED AT KGSO AND KINT. FAIRLY LARGE AREA OF
CONVECTION ORIENTED S TO N PRESENTLY MOVING NE ACROSS MUCH OF
FORECAST AREA. THIS AREA OF CONVECTION IS IN RESPONSE TO LARGE SCALE
FORCING ACROSS THE SOUTHEAST FROM AN APPROACHING SHORT WAVE ACROSS
SOUTHERN AL/GA. NUMEROUS SHOWERS EMBEDDED THUNDERSTORMS WILL SWEEP
EAST ACROSS CENTRAL AND EASTERN TAF LOCATIONS THROUGH AROUND 10Z.
CIGS AND VSBY WILL VARY OVERNIGHT WITH LIFR/IFR CIGS AND VSBY
ASSOCIATED WITH THE PREVIOUSLY MENTIONED CONVECTION. SCATTERED
SHOWERS AND POSSIBLY A THUNDERSTORM IS POSSIBLE FOR THE REMAINDER OF
THE OVERNIGHT AND EARLY MORNING HOURS BEFORE ANOTHER AREA OF
WIDESPREAD CONVECTION SWEEPS EAST ON SAT MORNING AND EARLY AFTERNOON
ASSOCIATED WITH A COLD FRONT. CIGS AND VSBYS WILL IMPROVE TO MVFR
OUTSIDE OF THE CONVECTION.

0357Z AMDAR SOUNDING AT KRDU AND REPORTED A 29KT WIND AT AROUND 1500
FEET WITH A 0518Z AMDAR SOUNDING AT KGSO JUST BEFORE THE WARM
FRONTAL PASSAGE WITH A FAIRLY LIGHT WIND AT LESS THEN 15KTS UP TO
AROUND 2500 FEET JUMPS TO AROUND 50KTS AT 2500 FEET. WILL CONTINUE
TO EXCLUDE MENTION OF LLWS.

ON SATURDAY ANOTHER BAND OF SHOWERS AND SCATTERED THUNDERSTORMS...
WITH POTENTIALLY GUSTY WINDS IN EXCESS OF 40KT IN THE AFTERNOON.
THIS BAND OF CONVECTION IN THE AFTERNOON WILL BE ASSOCIATED WITH A
COLD FRONTAL PASSAGE. IFR TO MVFR CIGS EXPECTED THROUGHOUT THE
DAY... WITH MVFR VSBYS... REDUCING AT TIMES INTO THE LIFR CATEGORY
WITH HEAVY RAIN SHOWERS.

CIGS WILL RISE ABRUPTLY FROM MVFR TO VFR AFTER THE COLD FRONT PASSES
SATURDAY AFTERNOON ACROSS THE WEST AND IN THE LATE IN THE DAY ACROSS
THE EAST. WINDS WILL SHIFT TO THE WEST AT 15-25KT.

VFR CONDITIONS EXPECTED SUNDAY THROUGH TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...MWS
LONG TERM...DJF
AVIATION...BLAES/BADGETT
Hazardous weather outlook, Nov 15, 12:29 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1229 AM EST SAT NOV 15 2008

NCZ007>011-024>028-040>043-075>078-084>086-088-089-160530-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1229 AM EST SAT NOV 15 2008

...TORNADO WATCH 933 IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD CENTRAL NORTH
CAROLINA OVERNIGHT. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES
WHICH COULD LEAD TO MINOR FLOODING OF STREETS OR POOR DRAINAGE
AREAS. IN ADDITION... THERE IS A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...AS A WARM FRONT MOVES FURTHER INLAND. THE BEST
POTENTIAL FOR SEVERE STORMS THROUGH DAYBREAK WILL BE CONFINED TO
THE SANDHILLS AND COASTAL PLAIN. LOCALIZED DAMAGING WIND GUSTS AND
AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END AS A COLD FRONT SWEEPS EASTWARD
ACROSS CENTRAL NC SATURDAY AFTERNOON. THE HEAVIER SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL...AND MAY LEAD TO MINOR FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021>023-038-039-073-074-083-160530-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1229 AM EST SAT NOV 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OVERSPREAD CENTRAL NORTH
CAROLINA OVERNIGHT. SOME OF THE RAINFALL MAY BE HEAVY AT TIMES
WHICH COULD LEAD TO MINOR FLOODING OF STREETS OR POOR DRAINAGE
AREAS. IN ADDITION... THERE IS A THREAT FOR STRONG TO SEVERE
THUNDERSTORMS...AS A WARM FRONT MOVES FURTHER INLAND. THE BEST
POTENTIAL FOR SEVERE STORMS THROUGH DAYBREAK WILL BE CONFINED TO
THE SANDHILLS AND COASTAL PLAIN. LOCALIZED DAMAGING WIND GUSTS AND
AN ISOLATED TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM
THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY...
ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE MAIN SEVERE WEATHER
THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE
SEVERE WEATHER THREAT WILL END AS A COLD FRONT SWEEPS EASTWARD
ACROSS CENTRAL NC SATURDAY AFTERNOON. THE HEAVIER SHOWERS AND
THUNDERSTORMS MAY ALSO PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL...AND MAY LEAD TO MINOR FLOODING OF STREETS AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 1:45 AM ESTSevere Thunderstorm WarningRAHCumberland, Sampson45 min
Nov 15, 3:08 AM ESTTornado WarningRAHJohnston, Wayne, Wilson52 min
Nov 15, 3:34 AM ESTTornado WarningRAHEdgecombe, Nash41 min
Nov 15, 4:04 AM ESTTornado WarningRAHHalifax41 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.